Alert archive / Kansas / Special Weather Statements in 2021

Special Weather Statement, NWS Wichita, KS

June 25, 2021Harvey County, Kansas

NWS Wichita, KS issued this special weather statement at Jun 25, 2021, 5:43 PM CDT for Harvey County, Kansas. It was in force for 47 min. 2 reports came from inside the area while it was in force.

The area

The outline as issued, with what was reported inside it.

The facts

Issued
Jun 25, 2021, 5:43 PM CDT (22:43 UTC)
Expired
Jun 25, 2021, 6:30 PM CDT
In force
47 min
Issued by
NWS Wichita, KS

County Harvey County, KS

The radar

The Wichita radar (KICT), 54 km from the middle of the area, began a volume at 22:47 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What was reported inside it

TimeReportWhereRemark
Jun 25, 6:23 PM CDTTSTM WND GST 605 W Peabody, KSOCCASIONAL GUSTS UP TO 60 MPH. REPORT WAS 2 MILES E OF K-15 ON THE MARION/HARVEY CO. LINE.
Jun 25, 6:39 PM CDTHAIL 13 S Goessel, KSINTERSECTION OF K-15 AND 90TH.

Local storm reports filed while the alert was in force, from inside its polygon or its counties.

The nearest sounding before it

Topeka, KS (KTOP), launched 12:00Z, 10.7 hours before the alert went out and 178 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Topeka, KS at 12:00Z on 2021-06-25Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 146 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Topeka, KS at 12:00Z on 2021-06-25The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity -236 square meters per square second.19395878Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
146 J/kg
Mixed-layer CIN
-476 J/kg
Mixed-layer LCL
1200 m above ground
0-6 km bulk shear
51 kt
0-1 km storm-relative helicity
-236 m²/s²
0-3 km storm-relative helicity
-188 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted.

792 
WWUS83 KICT 252243
SPSICT

Special Weather Statement
National Weather Service Wichita KS
543 PM CDT Fri Jun 25 2021
 
KSZ052-068-252330-
Harvey KS-Marion KS-
543 PM CDT Fri Jun 25 2021

The National Weather Service in Wichita has issued a

* Significant Weather Advisory for...
  Northeastern Harvey County in south central Kansas...
  Southwestern Marion County in central Kansas...

* Until 630 PM CDT.

* At 542 PM CDT...National Weather Service meteorologists were
  tracking a strong thunderstorm over Hesston...moving east at 35
  mph.

hail up to the size of dimes...and wind gusts up to 50 mph will be
possible with this storm.

* Locations impacted include...
  Newton, Hesston, North Newton and Walton. 

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Be prepared to take shelter in the event the storms intensify and
become severe...or a warning is issued by the National Weather
Service.

&&

A Severe Thunderstorm Watch remains in effect until 900 PM CDT for
south central and central Kansas.

LAT...LON 3805 9748 3814 9756 3815 9737 3821 9737
      3825 9715 3808 9715
TIME...MOT...LOC 2243Z 249DEG 30KT 3813 9742 

$$

KETCHAM

What forecasters said that day

The local office's own words before this special weather statement went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Wichita, KS wrote its last area forecast discussion before this special weather statement went out at Jun 25, 3:08 PM CDT, 2 hours 35 minutes earlier.

Area forecast discussion, Jun 25, 3:08 PM CDT, 2 hours 35 minutes before
Area Forecast Discussion
National Weather Service Wichita KS
308 PM CDT Fri Jun 25 2021

.SHORT TERM...(Through Tonight)
Issued at 301 PM CDT Fri Jun 25 2021

Forecast highlights:

Severe weather and flooding potential through tonight.

Multiple rounds of showers/storms possible the next several days,
which could pose additional flooding concerns, especially over
southeast Kansas.

Scattered to numerous thunderstorms are ongoing across east-central
Kansas, in the vicinity of an east-west oriented boundary, being
aided by shortwave energy and associated large-scale ascent
overspreading from the west. The atmosphere is characterized by
strong instability owing to good surface heating and rich boundary
layer moisture. Deep layer shear is modest, with well above normal
precipitable waters. The mid-levels are a bit more moist and a tad
cooler today compared to yesterday, which at least partially
explains why activity initiated earlier than yesterday.

Per observational and model trends, storms should continue to
develop/congeal along this boundary through the afternoon-evening,
in response to the large scale ascent approaching from the west and
a strengthening low-level jet. Primary threats will be large hail
and damaging winds, although decent low-level CAPE values may
support an isolated tornado threat before 9 PM. Mid-level lapse
rates aren't quite as steep as yesterday, so hail sizes should be
limited some, probably no larger than ping-pongs or golfballs.
Thinking the greatest severe threat will be generally along/south of
the Highway 50 corridor, although there is a conditional severe risk
further north into central/north-central Kansas this evening-
overnight as High Plains activity encounters greater instability as
it rolls east.

Furthermore, impressive precipitable water values and orientation
of low-level boundary nearly parallel to mid/upper flow will also
support training storms, very heavy rainfall rates, and potential
flooding/flash flooding. Thinking the greatest threat for this will
be from roughly Highway 50 on south/southeast, where a flood watch
has been hoisted through about sunrise Saturday.

.LONG TERM...(Saturday through Friday)
Issued at 301 PM CDT Fri Jun 25 2021

There is increasing concern that especially southeast Kansas
could see multiple rounds of showers/storms the next several days.
The culprits will be a persistent upper trough just
west/northwest of the region and associated favorable upper jet
dynamics, amidst above normal precipitation waters and some
semblance of a weak surface boundary draped across the region.
Consequently, later shifts may need to consider extending the
flood watch further into the future. If this forecast verifies,
several inches of rain could fall across mainly southeast Kansas
through mid-late next week, resulting in significant rises on area
rivers and streams across especially southeast Kansas (as is
supported by raw river model output). Stay tuned for later
forecast.

Temperature-wise, precipitation/clouds and the lingering central
CONUS upper trough should support somewhat cooler than normal
temperatures through the weekend and through much of next week, with
daytime highs generally in the 80s and overnight lows in the 60s.

&&

.AVIATION...(For the 18Z TAFS through 18Z Saturday afternoon)
Issued at 1235 PM CDT Fri Jun 25 2021

Low confidence forecasts continue. Scattered elevated storms
continue to develop near KS/OK border south of KICT. That is the
focus of weak warm air advection aloft and is expected to
translate into southeast KS. Meanwhile surface outflow boundary
or front is between KMPR and KHUT but little if any additional
southward progress is expected. This will likely be the focus for
more robust convection later this afternoon as surface
temperatures increase. Better synoptic scale lift will occur this
evening as upper trough and coupled upper jet translates across
the area. Attempted limit thunderstorms to more likely time frames,
but will need to refine and add details as confidence increases
in the short term. -Howerton

&&

.PRELIMINARY POINT TEMPS/POPS...
Wichita-KICT    69  83  66  84 /  90  60  40  20
Hutchinson      68  84  64  85 /  80  40  20  10
Newton          69  83  65  84 /  80  50  40  20
ElDorado        70  81  66  82 /  90  70  50  30
Winfield-KWLD   69  83  67  83 /  80  80  70  40
Russell         64  81  61  84 /  60  20  10  10
Great Bend      65  81  61  83 /  70  30  10  10
Salina          67  84  63  86 /  80  40  20  10
McPherson       67  84  63  85 /  80  40  20  10
Coffeyville     72  84  69  82 /  80  90  80  70
Chanute         71  83  69  82 /  90  80  80  60
Iola            71  83  69  82 /  90  80  80  60
Parsons-KPPF    72  83  69  82 /  80  90  80  70

&&

.ICT WATCHES/WARNINGS/ADVISORIES...
Flood Watch through Saturday morning for KSZ052-053-068>072-082-
083-091>096-098>100.

&&

SHORT TERM...ADK
LONG TERM...ADK
AVIATION...PJH
Hazardous weather outlook, Jun 25, 3:38 PM CDT, 2 hours 5 minutes before
Hazardous Weather Outlook
National Weather Service Wichita KS
338 PM CDT Fri Jun 25 2021

KSZ032-033-047>053-067>072-082-083-091>096-098>100-262045-
Russell-Lincoln-Barton-Ellsworth-Saline-Rice-McPherson-Marion-Chase-
Reno-Harvey-Butler-Greenwood-Woodson-Allen-Kingman-Sedgwick-Harper-
Sumner-Cowley-Elk-Wilson-Neosho-Chautauqua-Montgomery-Labette-
338 PM CDT Fri Jun 25 2021

This hazardous weather outlook is for portions of Central Kansas,
South Central Kansas and Southeast Kansas.

.DAY ONE...This Evening and Tonight

Scattered to numerous thunderstorms are expected across the region
through tonight. The strongest activity will be capable of half-
dollar size hail, 60 to 70 mph winds, and possibly an isolated
tornado. Additionally, locally very heavy rainfall is likely, which
could support flooding and flash flooding concerns. Thinking the
highest threat for severe weather and flooding will be generally
along and south of the Highway 50 corridor.

.DAYS TWO THROUGH SEVEN...Saturday through Thursday

Shower and thunderstorm chances are expected to remain in the
forecast this weekend through mid to late next week, with the
highest threat generally across southeast Kansas. While some strong
storms are possible, there is increasing concern for multiple
rounds of heavy rainfall, which may lead to flooding concerns.
Significant rises on area rivers and streams are possible. Stay
tuned for later forecasts.

.SPOTTER INFORMATION STATEMENT...

Reports of severe weather, flooding, and rainfall are always
greatly appreciated.

&&

For a graphical version of this information, see our webpage at:
https://weather.gov/crh/ghwo?sid=ict

In the hours before

Local storm report, Jun 25, 5:03 PM CDT, 40 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE WICHITA KS
503 PM CDT FRI JUN 25 2021

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0457 PM     HAIL             7 E CASSODAY            38.04N 96.51W
06/25/2021  M0.88 INCH       GREENWOOD          KS   TRAINED SPOTTER

            VIA SPOTTER NETWORK.

&&

JC
Local storm report, Jun 25, 5:07 PM CDT, 36 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE WICHITA KS
507 PM CDT FRI JUN 25 2021

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0500 PM     TSTM WND GST     GOESSEL                 38.25N 97.35W
06/25/2021  E60 MPH          MARION             KS   FIRE DEPT/RESCUE

            A FEW STOP SIGNS BLOWN DOWN, 1 TO 2 INCH
            DIAMETER BRANCHES BLOWN DOWN. STREET
            FLOODING BETWEEN HILLSBORO AND GOESSEL.

&&

ADK
Local storm report, Jun 25, 5:15 PM CDT, 28 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE WICHITA KS
515 PM CDT FRI JUN 25 2021

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0513 PM     HEAVY RAIN       GOESSEL                 38.25N 97.35W
06/25/2021  M4.00 INCH       MARION             KS   TRAINED SPOTTER

            THE SPOTTER REPORTED FLOODED ROADS IN THE
            AREA.

&&

RCW
Special weather statement, Jun 25, 5:17 PM CDT, 26 minutes before
Special Weather Statement
National Weather Service Wichita KS
517 PM CDT Fri Jun 25 2021

KSZ050-252315-
Rice KS-
517 PM CDT Fri Jun 25 2021

The National Weather Service in Wichita has issued a

* Significant Weather Advisory for...
  Central Rice County in central Kansas...

* Until 615 PM CDT.

* At 515 PM CDT...National Weather Service meteorologists were
  tracking a strong thunderstorm near Alden, or 7 miles southwest of
  Lyons...moving northeast at 30 mph.

hail up to the size of dimes...and wind gusts up to 50 mph will be
possible with this storm.

* Locations impacted include...
  Lyons, Little River, Chase, Geneseo, Raymond and Frederick.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Be prepared to take shelter in the event the storms intensify and
become severe...or a warning is issued by the National Weather
Service.

&&

A Severe Thunderstorm Watch remains in effect until 900 PM CDT for
central Kansas.

LAT...LON 3852 9828 3852 9793 3834 9793 3826 9806
      3826 9846
TIME...MOT...LOC 2217Z 220DEG 28KT 3829 9831

KETCHAM
Local storm report, Jun 25, 5:19 PM CDT, 24 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE WICHITA KS
519 PM CDT FRI JUN 25 2021

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0518 PM     FLASH FLOOD      5 WNW FLORENCE          38.26N 97.03W
06/25/2021                   MARION             KS   LAW ENFORCEMENT

            WATER AND DEBRIS OVER THE ROADWAY SOUTH OF
            MARION.

&&

JC
Special weather statement, Jun 25, 5:43 PM CDT, 0 minutes before
Special Weather Statement
National Weather Service Wichita KS
543 PM CDT Fri Jun 25 2021

KSZ052-068-252330-
Harvey KS-Marion KS-
543 PM CDT Fri Jun 25 2021

The National Weather Service in Wichita has issued a

* Significant Weather Advisory for...
  Northeastern Harvey County in south central Kansas...
  Southwestern Marion County in central Kansas...

* Until 630 PM CDT.

* At 542 PM CDT...National Weather Service meteorologists were
  tracking a strong thunderstorm over Hesston...moving east at 35
  mph.

hail up to the size of dimes...and wind gusts up to 50 mph will be
possible with this storm.

* Locations impacted include...
  Newton, Hesston, North Newton and Walton.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Be prepared to take shelter in the event the storms intensify and
become severe...or a warning is issued by the National Weather
Service.

&&

A Severe Thunderstorm Watch remains in effect until 900 PM CDT for
south central and central Kansas.

LAT...LON 3805 9748 3814 9756 3815 9737 3821 9737
      3825 9715 3808 9715
TIME...MOT...LOC 2243Z 249DEG 30KT 3813 9742

KETCHAM

The office that day

Everything else NWS Wichita, KS issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jun 24, 11:27 PM CDTSpecial Weather StatementICTSaline33 min
Jun 25, 12:02 AM CDTSevere Thunderstorm WarningICTBarton, Russell58 min
Jun 25, 12:36 AM CDTSpecial Weather StatementICTBarton24 min
Jun 25, 12:47 AM CDTSpecial Weather StatementICTLincoln28 min
Jun 25, 12:56 AM CDTSpecial Weather StatementICTSaline34 min
Jun 25, 1:00 AM CDTSpecial Weather StatementICTEllsworth45 min
Jun 25, 1:09 AM CDTSevere Thunderstorm WarningICTBarton, Ellsworth, Rice35 min
Jun 25, 1:16 AM CDTSevere Thunderstorm WarningICTSaline59 min
Jun 25, 1:41 AM CDTSpecial Weather StatementICTMcPherson, Saline49 min
Jun 25, 1:04 PM CDTSpecial Weather StatementICTButler26 min
Jun 25, 1:16 PM CDTSpecial Weather StatementICTHarvey29 min
Jun 25, 1:37 PM CDTSpecial Weather StatementICTChase38 min
Jun 25, 1:49 PM CDTSevere Thunderstorm WarningICTButler, Chase, Marion26 min
Jun 25, 1:54 PM CDTFlood WatchICTAllen, Butler, Chase, Chautauqua, Cowley, Elk and 12 more65 hr
Jun 25, 2:04 PM CDTSevere Thunderstorm WarningICTChase41 min
Jun 25, 2:16 PM CDTSevere Thunderstorm WarningICTButler44 min
Jun 25, 2:59 PM CDTSpecial Weather StatementICTChase31 min
Jun 25, 3:03 PM CDTSevere Thunderstorm WarningICTChase26 min
Jun 25, 3:07 PM CDTRiver Flood WarningICTAllen, Neosho61 hr
Jun 25, 3:07 PM CDTRiver Flood WarningICTAllen32 hr
Jun 25, 3:07 PM CDTRiver Flood WarningICTNeosho4 days
Jun 25, 3:07 PM CDTRiver Flood WarningICTLabette, Neosho5 days
Jun 25, 3:07 PM CDTRiver Flood WarningICTCherokee, Labette7 days
Jun 25, 3:27 PM CDTSpecial Weather StatementICTChase, Marion33 min
Jun 25, 3:55 PM CDTSpecial Weather StatementICTChase35 min
Jun 25, 4:07 PM CDTAreal Flood WarningICTChase, Marion69 min
Jun 25, 4:26 PM CDTSpecial Weather StatementICTReno64 min
Jun 25, 4:26 PM CDTSevere Thunderstorm WarningICTGreenwood32 min
Jun 25, 4:44 PM CDTSpecial Weather StatementICTMarion46 min
Jun 25, 5:00 PM CDTSpecial Weather StatementICTChase30 min
Jun 25, 5:05 PM CDTSevere Thunderstorm WarningICTHarvey, McPherson55 min
Jun 25, 5:16 PM CDTFlash Flood Warning Considerable damage threatICTChase, Marion5 hr
Jun 25, 5:17 PM CDTSpecial Weather StatementICTRice58 min
Jun 25, 6:00 PM CDTSpecial Weather StatementICTGreenwood60 min
Jun 25, 6:07 PM CDTSpecial Weather StatementICTSaline53 min
Jun 25, 6:20 PM CDTSevere Thunderstorm WarningICTHarvey, Marion55 min
Jun 25, 6:39 PM CDTSevere Thunderstorm WarningICTHarper, Kingman66 min
Jun 25, 6:55 PM CDTAreal Flood WarningICTHarvey4 hr

Nearby

Special Weather Statements in Kansas, 2021Every special weather statement in 2021

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.